When should I consider Pneumocystis jirovecii pneumonia (PCP) prophylaxis in my non-HIV patient?

The most significant risk factor for PCP prophylaxis is defect in cell-mediated immunity including high-dose glucocorticoid (HDGC, ≥20 mg of prednisone daily) treatment1.  A systematic review concluded that at a PCP rate of 6.2% in control groups, PCP prophylaxis with trimethoprim/sulfamethoxazole (TMP/STX) is highly effective (85% risk reduction) in non-HIV patients with acute leukemia or solid organ/autologous bone marrow  transplantation (number needed to treat 19)2.

Other Indications for PCP prophylaxis include1:

  1. HDGC treatment for ≥1month plus another cause of immunocompromise.
  2. Combination of immunosuppressive drugs, such as tumor-necrosing factor- α inhibitors plus HDGC or other immunosuppression.
  3. Polymyositis/dermatomyositis with interstitial pulmonary fibrosis on glucocorticoids.
  4. Certain primary immunodeficiencies (eg idiopathic CD4-lymphopenia, hyper-IgM syndrome).
  5. Granulomatosis with polyangiitis (Wegener’s) on methotrexate and HDGC
  6. Rheumatologic diseases on HDGC and a second immunosuppressive drug
  7. T-cell depleting agents (eg, fludarabine)
  8. Severe malnutrition

TMP/STX may be given either as double-strength 3x/week or single-strength daily1,2.

 

References

  1. Anevlavis S, Kaltsas K, Bouros D. Prophylaxis for pneumocystis pneumonia (PCP) in non-HIV infected patients. PNEUMON 2012;25, October-December.
  2. Stern A, Green H, Paul M, Leibovici L. Prophylaxis for pneumocystis pneumonia (PCP) in non-HIV immunocompromised patients (Review). Cochrane data of Systematic Reviews 2014, issue 10. DOI: 10.1002/14651858.CD005590.pub3. 
When should I consider Pneumocystis jirovecii pneumonia (PCP) prophylaxis in my non-HIV patient?

My hospitalized patient has developed hyperkalemia while on heparin prophylaxis. Can heparin really cause hyperkalemia and what is its mechanism?

Heparin is one of the most overlooked causes of hyperkalemia in hospitalized patients, occurring in 5-8% of treated patients, including those on thromboprophylaxis1.

The mechanism of heparin-induced hyperkalemia appears to be through suppression of aldosterone synthesis by inhibiting the function of the glomerulosa zone of the adrenal medulla2,3.  Such inhibitory action is usually of no consequence when renal function is normal and potassium excretion is not otherwise impaired.

The risk of heparin-induced hyperkalemia is increased in the elderly, those with preexisting diabetes mellitus or renal insufficiency, as well patients on concomitant use of certain drugs such as spironolactone, ACE inhibitors, NSAIDs, and trimethoprim2

Hyperkalemia is usually detected after at least 3-4 days of treatment with subcutaneous heparin, and usually resolves within a few days of  discontinuation of therapy1,2.  Fractionated heparin products such as enoxaparin may also be associated with hyperkalemia2 but the risk appears to be lower1.

Fludrocortisone has been used to normalize serum potassium in patients who  remain on heparin.4

References

  1. Potti A, Danielson B, Badreddine R, et al. Potassium homeostasis in patients receiving prophylactic enoxaparin therapy. J Thromb Haemost 2004;2:1208-9. http://onlinelibrary.wiley.com/doi/10.1111/j.1538-7836.2004.00791.x/pdf
  2. Thomas CM, Thomas J, Smeeton F, et al. Heparin-induced hyperkalemia. Diabetes Res Clin Pract 2008;80:e7-e8. https://www.ncbi.nlm.nih.gov/pubmed/18343525
  3.  Liu AA, Bui T, Nguyen HV, et al. Subcutaneous unfractionated heparin-induced hyperkalemia in an elderly patient. Australas J Ageing 2009;28:97. https://www.ncbi.nlm.nih.gov/pubmed/19566805
  4. Brown G. Fludrocortisone for heparin-induced hyperkalemia. CJHP 2011;64:463-4. https://www.cjhp-online.ca/index.php/cjhp/article/view/1091/1394
My hospitalized patient has developed hyperkalemia while on heparin prophylaxis. Can heparin really cause hyperkalemia and what is its mechanism?